European drug regulators have determined that new warnings regarding lower limb amputations should be added to the safety labels of type 2 diabetes drugs known as SGLT2 inhibitors.
The warning is based on a European Medicine Agency (EMA) review of data from two ongoing clinical trials on SGLT2 inhibitors containing the active ingredient canagliflozin, which includes the brand name drugs Invokana and Invokamet (which sells under the name Vokanamet in Europe). One of the clinical trials is to determine canagliflozin’s impact on patients at high risk for cardiovascular events and the other is to assess affects on the kidneys.
In April 2016, the EMA announced its Pharmacovigilance Risk Assessment Committee (PRAC) was looking into reports of lower limb amputations reported in the ongoing clinical trials with canagliflozin. Three months later the agency expanded its investigation to include other drugs in the SGLT2 inhibitor class, including dapagliflozin (which includes the brand Farxiga and Xigduo XR) and empagliflozin (which includes the brands Jardiance, Glyxambi and Synjardy).
The PRAC just announced that based on the available data, it is recommending that lower-limb amputation risk be included in the prescribing information for all SGLT2 inhibitors, as well as highlighting the importance of preventative foot care. For medications containing canagliflozin, the EMA is listing lower-limb amputation risk as an “uncommon side effect.” Clinicians are advised to stop treatment in patients who develop significant foot complications, such as infections or ulcers.
In May 2016, the U.S. Food and Drug Administration (FDA) issued a safety alert for lower limb amputations with canagliflozin but has yet to make a ruling on whether further regulatory action is needed, such as new warnings on the drug’s safety label.
Since Invokana (the first SGLT2 inhibitor approved in the U.S.) hit the market in 2013, the FDA has strengthened existing warnings or added new warnings to include risk of acute kidney injury, bone fractures, bone mineral density loss, and ketoacidosis, a condition in which too much acid builds up in the blood.